Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Morristown, TN

June 22, 20164 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2016, 1:18 PM EDT for 4 counties in Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2016, 1:18 PM EDT (17:18 UTC)
Expired
Jun 22, 2016, 2:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:40 PM EDTTSTM WND DMGPound, VAA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS54 KMRX 221718
SVRMRX
VAC167-169-195-720-221800-
/O.NEW.KMRX.SV.W.0059.160622T1718Z-160622T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
  WEST CENTRAL RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
  NORTHEASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
  WISE COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ERMINE...OR
  OVER WHITESBURG...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTON...WISE...COEBURN...POUND...ST. PAUL...DUNGANNON...PARDEE AND
  CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3699 8230 3694 8225 3671 8250 3699 8283
      3701 8283 3701 8278 3703 8275 3704 8274
      3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1717Z 307DEG 31KT 3711 8281 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
724 
WWUS54 KMRX 221737
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT WED JUN 22 2016

VAC167-169-195-720-221800-
/O.CON.KMRX.SV.W.0059.000000T0000Z-160622T1800Z/
CITY OF NORTON VA-RUSSELL VA-SCOTT VA-WISE VA-
137 PM EDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR WEST CENTRAL RUSSELL...NORTHEASTERN SCOTT AND WISE COUNTIES AND
THE CITY OF NORTON...

AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WISE...MOVING
SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND...ST. PAUL...DUNGANNON...PARDEE AND
CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3699 8230 3694 8225 3676 8244 3699 8283
      3701 8283 3701 8278 3703 8275 3704 8274
      3704 8273 3705 8273 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 1736Z 305DEG 32KT 3701 8262 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:21 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 10:21 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1021 AM EDT WED JUN 22 2016

.DISCUSSION...Area of convection currently over the Ohio Valley in
Northern Kentucky continues to propogate SE toward SW VA. Latest
HRRR guidance seems to now have a handle on this, lending
confidence to increased afternoon POP over SW VA and extreme NE
TN. Still expecting most likely area of convection to develop over
northern portion of the CWA, particuarly N of I-40, this afternoon
and evening. Some of these storms may be severe with damaging winds
and localized flooding serving as the main threat. Also made minor
upward adjustment to today's max temp over southern half of CWA in
full morning insolation.

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             93  72  94  75 /  20  10  10  50
Knoxville McGhee Tyson Airport, TN  89  71  92  73 /  30  20  20  50
Oak Ridge, TN                       88  72  92  73 /  30  20  20  50
Tri Cities Airport, TN              85  66  89  69 /  50  30  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 22, 4:45 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT WED JUN 22 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT WED JUN 22 2016 /345 AM CDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STATIONARY FRONT DRAPED ACROSS SOUTHWEST VIRGINIA AND FAR
NORTHEAST TENNESSEE WILL BE A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE DAY TODAY ALONG AND NEAR THE
BOUNDARY. THE STORMS WILL BE STRONGEST IN THE LATE AFTERNOON AND
EARLY EVENING ACROSS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH
OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL
BE THE MAIN THREATS. A LOWER THREAT EXIST FOR MARGINALLY SEVERE
SIZED HAIL.

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL
BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TD/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:35 PM EDTSpecial Weather StatementMRXLee55 min
Jun 21, 8:56 PM EDTAreal Flood AdvisoryMRXLee, Scott3 hr
Jun 21, 11:00 PM EDTSpecial Weather StatementMRXLee45 min
Jun 21, 11:59 PM EDTAreal Flood AdvisoryMRXLee3 hr
Jun 22, 1:52 PM EDTSpecial Weather StatementMRXRussell, Wise53 min
Jun 22, 2:04 PM EDTSpecial Weather StatementMRXScott41 min
Jun 22, 2:25 PM EDTSpecial Weather StatementMRXWashington65 min
Jun 22, 2:40 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol65 min
Jun 22, 3:23 PM EDTSevere Thunderstorm WarningMRXWashington37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.